Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A ventilated patient who meets the other Berlin criteria for ARDS has PaO₂ 140 mmHg (18.7 kPa) on 40% oxygen with a PEEP of 5 cmH₂O. Calculate the P/F ratio and click the ARDS severity.
PaO₂ 140 mmHg (18.7 kPa)FiO₂ 40%PEEP 5 cmH₂O
1above 300: no ARDS grade
2mild
3moderate
4severe
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A cylinder with a water capacity of 2 L is filled to 199 bar and runs at 4 L/min. The gas volume is about the water capacity × the pressure. In this exercise the cylinder is changed at 20 bar. How many minutes t until it must be changed? Round down to a whole minute.
2 L199 bar4 L/min20 bar
t = min
3.Arterial blood gas interpretationMedium
Practice values: Na⁺ 139 mmol/L, glucose 31.2 mmol/L and urea 4.5 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.
Na⁺ 139 mmol/Lglucose 31.2 mmol/Lurea 4.5 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard
Practice values: Na⁺ 144, Cl⁻ 111, HCO₃⁻ 14 mmol/L and albumin 32 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: constantly moist; activity: walks occasionally; mobility: slightly limited; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.
6–23
B =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: constantly moist; activity: chairfast; mobility: completely immobile; nutrition: very poor; friction and shear: problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.
1not at risk
2mild risk
3moderate risk
4high risk
5very high risk
7.Med-surg: cardiovascular & respiratoryMedium
Analysis of a pleural effusion shows it is an exudate (high protein and LDH compared with blood). Which cause is most likely?
APneumonia or cancer affecting the pleura
BNephrotic syndrome with protein lost in urine
CLiver cirrhosis with a low albumin
DHeart failure with raised venous pressure
8.Med-surg: cardiovascular & respiratoryHard
A nurse has four cardiac patients. Which one should be seen first?
AA patient with angina whose chest pain has not eased with rest and who is sweating
BA patient after a radial angiogram asking when they can eat
CA patient with AF and a heart rate of 86/min who is due an apixaban dose this morning
DA patient with heart failure whose weight is 0.3 kg up on yesterday's morning weight
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: above 300: no ARDS grade
P/F ratio and ARDS (Berlin definition): P/F = PaO₂ (mmHg)/FiO₂ (as a fraction). With PEEP or CPAP of at least 5 cmH₂O, ARDS is graded mild for 200 < P/F ≤ 300, moderate for 100 < P/F ≤ 200 and severe for P/F ≤ 100 mmHg. The other Berlin criteria (onset within a week, bilateral opacities, not fully explained by heart failure) must also be met. PaO₂ in kPa × 7.5 gives mmHg. The ROX index (SpO₂/FiO₂)/respiratory rate is used to follow patients on high-flow nasal oxygen.
P/F ratio
P/F = 140/0.4 = 350 mmHg
Berlin severity
above 300: no ARDS grade
Answer
above 300: no ARDS grade
2.Oxygen therapy & respiratory calculations
Answer: t = 89 min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable gas
2·(199 − 20) = 358 L
Duration
358/4 = 89.5 min → t = 89 min
Answer
t = 89 min
That is about 1 h 29 min.
3.Arterial blood gas interpretation
Answer: Osm = 314 mOsm/kg
Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.
Calculated osmolality
Osm = 2·139 + 31.2 + 4.5 = 313.7 ≈ 314 mOsm/kg
Answer
Osm = 314 mOsm/kg
4.Arterial blood gas interpretation
Answer: AGc = 21 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Anion gap
AG = 144 − (111 + 14) = 19
Correction for albumin
19 + 0.25·(40 − 32) = 21 mmol/L
Answer
AGc = 21 mmol/L
Above about 12 after correction: a high anion gap.
5.Clinical assessment scores
Answer: B = 13
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: completely limited → 1
moisture: constantly moist → 1
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: adequate → 3
friction and shear: potential problem → 2
Add
Braden total = 1 + 1 + 3 + 3 + 3 + 2 = 13
Answer
B = 13
6.Clinical assessment scores
Answer: very high risk
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: slightly limited → 3
moisture: constantly moist → 1
activity: chairfast → 2
mobility: completely immobile → 1
nutrition: very poor → 1
friction and shear: problem → 1
Add
Braden total = 3 + 1 + 2 + 1 + 1 + 1 = 9
Risk level
9 → very high risk
Answer
very high risk
7.Med-surg: cardiovascular & respiratory
Answer: A · Pneumonia or cancer affecting the pleura
Why this is the answer
Transudates form when hydrostatic or oncotic pressure changes push fluid out of vessels, as in heart failure, cirrhosis and nephrotic syndrome. Exudates form when inflammation or tumour makes the pleura leaky, so protein and LDH are high (Light's criteria). Common causes are pneumonia, cancer, TB and pulmonary embolism.
Answer
A · Pneumonia or cancer affecting the pleura
8.Med-surg: cardiovascular & respiratory
Answer: A · A patient with angina whose chest pain has not eased with rest and who is sweating
Why this is the answer
Chest pain that does not settle with rest, especially with sweating, suggests an acute coronary syndrome and needs immediate assessment and a 12-lead ECG. A controlled heart rate in AF, a very small weight change and a question about eating are not urgent.
Answer
A · A patient with angina whose chest pain has not eased with rest and who is sweating